Florida, 2004

Hail and Damaging Winds in Florida, April 8, 2004

April 8, 2004 · NWS MLB · 7 events in 3 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 8, 9:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 8, 9:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT THU APR  8 2004

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...ORANGE
AND SEMINOLE COUNTIES...

LINE OF STORMS A FEW OF WHICH ARE SUPERCELLS MOVING FROM THE GULF
INTO N CENTRAL PORTIONS OF THE STATE ATTM. SHRT/WV JET STREAK
WORKING ON LIMITED MOISTURE BUT ENUF IN THE LOW LEVELS TO SUPPORT
ORGANIZED CONVECTION. LOW LEVEL SHEAR PROFILE SUPPORTS ROTATING
STORMS WITH WIND GUSTS AND HAIL PRIMARY THREATS. CANNOT RULE OUT
ISOLATED TORNADO THREAT HOWEVER MAINLY OVER THE FAR N WHERE UPPER
DYNAMICS CAN ACT ON LOW LEVEL SHEAR. WILL UPDATE FORECASTS AND HWO
FOR INC SVR THREAT.

&&

.MARINE...
WILL CONTINUE SCEC THIS AFTN. WINDS AT 41009 NEAR 20KTS BUT RUC
INDICATES P-GRAD SLACKENS SLIGHTLY THIS AFTN. OFFSHORE FLOW WILL
RESTRICT HIGHER SEAS TO WELL OFFSHORE. WIND GUSTS FOR THUNDER
ALREADY IN FCST. CONVECTION MOVING OFFSHORE SHOULD WEAKEN QUICKLY AS
IT ENCOUNTERS COOL SHELF WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BLOTTMAN
Hazardous weather outlook, Apr 8, 10:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT THU APR 8 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
082100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1107 AM EDT THU APR 8 2004

.DAY ONE...

...THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY MOVING AROSS THE SOUTHEAST STATES AND THE
NORTHEAST GULF OF MEXICO WAS PRODUCING A LINE THUNDERSTORMS OVER
NORTH FLORIDA. AS THE LINE OF STORMS MOVES EAST DURING THE DAY...
THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN PORTIONS OF EAST
CENTRAL FLORIDA AND THE NORTHERN COASTAL WATERS. SOME OF THE STORMS
OVER THE NORTHERN COUNTIES MAY PRODUCE WIND GUSTS OVER 55 MPH AND
HAIL NICKEL SIZE OR LARGER. DEADLY CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ALL THE STORMS. THE STRONGEST STORMS MAY HAVE THE
POTENTIAL TO PRODUCE A BRIEF TORNADO OVER NORTH LAKE AND INLAND
VOLUSIA COUNTIES.

...WIND AND SEA IMPACT...
WEST WINDS BETWEEN 15 AND 20 KNOTS WILL PREVAIL ACROSS THE COASTAL
WATERS OF EAST CENTRAL FLORIDA TODAY.  THESE WINDS WILL GENERATE
SEAS BETWEEN 2 AND 3 FEET SEAS NEARSHORE...AND UP TO 6 FEET
OFFSHORE.  IN ADDITION...THE OFFSHORE WIND COMPONENT WILL CREATE
CHOPPY SEAS WITH WAVE PERIODS NEAR OR BELOW 5 SECONDS.  SMALL CRAFT
OPERATORS SHOULD EXCERCISE CAUTION OVER THE OPEN ATLANTIC TODAY AND
REMAIN CLOSE TO SHORE IF POSSIBLE.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MOVING OFF THE MAINLAND BETWEEN FLAGLER BEACH AND
COCOA BEACH MAY PRODUCE GUSTY WINDS AS THEY MOVE EAST AT 20 MPH. AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS OVER 40 KNOTS.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM WILL MOVE ACROSS FLORIDA SUNDAY NIGHT AND MONDAY.
THIS SYSTEM MAY GENERATE SCATTERED THUNDERSTORMS WITH DEADLY
LIGHTNING AND GUSTY WINDS AS THE SYSTEM PULLS A COLD FRONT INTO
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN NETWORKS ARE REQUESTED TO ACTIVATE IN THE FOLLOWING
COUNTIES...VOLUSIA...LAKE...ORANGE...SEMINOLE.

WIMMER

In the hours before

Special weather statement, Apr 8, 11:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1230 PM EDT THU APR 8 2004

FLZ041-141-081715-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
1230 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS FROM 40 TO 45 MPH AND
SMALL HAIL ACROSS VOLUSIA COUNTY...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS BETWEEN 40 AND 45 MPH AND
SMALL HAIL OVER BARBERVILLE...MOVING EAST AT 40 MPH.

THIS STORM WILL TRACK ACROSS DELAND...SPRUCE CREEK AND TOWARD THE
COAST NEAR NEW SMYRNA BEACH THROUGH 115 PM.

15

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Volusia

When
April 8, 12:00 PM EST
Where
Volusia County, 6 mi E of De Leon Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NWS STORM SURVEY
Coordinates
29.120, -81.250

Thunderstorm winds blew down about 10 trees damaging three houses in the Deleon Springs area.

Thunderstorm Wind, Volusia

When
April 8, 12:05 PM EST
Where
Volusia County, 5 mi SW of Osteen
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
28.800, -81.217

Thunderstorm winds produced widespread damage to a mobile home community southwest of Osteen. Many of the homes had damage to attached sun rooms, awnings and sheds. About 15 trees were blown down. The event was accompanied by a large amount of small hail.

Hail, Volusia

When
April 8, 12:28 PM EST
Where
Volusia County, De Bary
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
28.883, -81.300

Thunderstorm Wind, Volusia

When
April 8, 12:50 PM EST
Where
Volusia County, Osteen
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
GENERAL PUBLIC
Coordinates
28.850, -81.150

Thunderstorms passed over Osteen blowing down numerous trees and damaging a large sign on a western products store.

Thunderstorm Wind, Orange

When
April 8, 1:50 PM EST
Where
Orange County, 3 mi N of Orlando Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
28.483, -81.317

Thunderstorm winds blew down three trees north of Orlando International Airport on US Highway 436.

Hail, Brevard

When
April 8, 2:29 PM EST
Where
Brevard County, 1 mi W of Cocoa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.350, -80.750

Nickel to quarter size hail was reported in the Cocoa and Rockledge areas.

Thunderstorm Wind, Brevard

When
April 8, 2:51 PM EST
Where
Brevard County, Patrick Afb
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.233, -80.600

A wind gust to 51 knots was observed at Patrick AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393491, 5393492, 5393493, 5393494, 5393495, 5393496, 5393497.